Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 14, 2000, 4:03 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2000, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 14, 2000, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 142005 SVRBTV NYC089-142100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 403 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. LAWRENCE COUNTY IN NEW YORK * UNTIL 500 PM EDT * AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CANTON...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CANTON UNTIL AROUND 410 PM NEAR MADRID AROUND 440 PM NEAR LOUISVILLE AND RAYMONDVILLE AROUND 500 PM. THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM W&INDOWS. $$ MURRAY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 227 PM EDT FRI JUL 14 2000 SUFFICIENT INSTABILITY HAS DEVELOPED OVER MUCH OF THE FORECAST AREA THIS AFTERNOON. THIS HAS RESULTED IN CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF NORTHERN AND CENTRAL VERMONT AS WELL AS NORTHERN NEW YORK. LAPS SOUNDING DATA FROM 17Z SHOWS STEEP LAPSE RATES FROM THE SURFACE TO 700 MB RESULTING IN THE DEVELOPMENT OF SUFFICIENT INSTABILITY...CAPE VALUES ANYWHERE FROM 500 TO 1000 J/KG. DESPITE THE INSTABILITY...WEAKLY SHEARED ENVIRONMENT HAS SUPPORTED ONLY PULSE STORMS THIS AFTERNOON. STATE POLICE IN MIDDLESEX...WASHINGTON COUNTY...REPORTED PEA SIZE HAIL. THE MVL ASOS REPORTED A GUST TO 28 KNOTS WITH A THUNDERSTORM. NOT SURPRISED ABOUT THE WIND GUST AS LOWER LEVEL AIR...BELOW 850 MB... REMAINS DRY WHICH SHOULD ENHANCE ANY DOWNDRAFT POTENTIAL. BASED ON THE FACT THAT THE STORMS ARE PRIMARILY INSTABILITY DRIVEN...ACTIVITY SHOULD BEGIN TO DIMINISH DURING THE EVENING HOURS. MORE PERSISTENT CONVECTION SHOULD BE FOCUSED NEAR THE UPPER TROUGH MOVING SOUTH- SOUTHEAST OUT OF THE EASTERN GREAT LAKES OVERNIGHT. MUCH OF THIS ACTIVITY SHOULD THEREFORE REMAIN TO THE SOUTH AND WEST OF OUR AREA. LITTLE IN THE WAY OF ANY AIR MASS CHANGE SUGGESTS MINIMUM TEMPERATURES WILL GENERALLY BE AROUND 60 GIVEN DEW POINTS AROUND THIS VALUE. SATURDAY IS THE BEGINNING OF THE TRICKY PART OF THE FORECAST. AMOUNT AND AREAL COVERAGE OF ANY PRECIPITATION THROUGH SUNDAY WILL BE BASED ON HOW THE UPPER TROUGH DECIDES TO MOVE. UPPER TROUGH TO BE CENTERED AROUND NORTHWEST PENNSYLVANIA THROUGH MUCH OF THE DAY ON SATURDAY. SOUTHERLY FLOW ALOFT IN ADVANCE OF THE TROUGH... COMBINED WITH A LOWER LEVEL SOUTHEAST FLOW...SHOULD HELP TO PULL ANY PRECIPITATION NORTHWARD ACROSS THE FORECAST AREA. DYNAMICS/INSTABILITY WILL BE FOCUSED TO THE SOUTH...SO DO NOT EXPECT ANY FORCING MECHANISMS OVER THE AREA TO GENERATE ANY SHOWERS. RATHER IT WILL BE THE ADVECTION OF PRECIPITATION TO OUR SOUTH MOVING THROUGH THE SOUTH TO SOUTHEAST FLOW ALOFT. SO WILL CONTINUE TO MENTION A CHANCE OF SHOWERS ALL AREAS. WITH THE LOWER LEVEL SOUTHEAST FLOW...MOISTURE FROM THE ATLANTIC WILL PLAY A FACTOR IN THE CLOUDS/TEMPERATURES OVER THE AREA. READINGS SHOULD BE GENERALLY IN THE 70 TO 75 DEGREE RANGE BASED ON THE TRAJECTORY FROM THE ATLANTIC. WILL KEEP A CHANCE MENTION OF SHOWERS OVER THE ENTIRE AREA SATURDAY NIGHT AS THE UPPER LOW REMAINS OVER THE WESTERN HALF OF PENNSYLVANIA. ITS AT THIS POINT THAT THE POSITION OF THE UPPER LOW ON SUNDAY WILL DICTATE WHERE THE PRECIPITATION IS. FEEL THE SYSTEM WILL BE FAR ENOUGH SOUTH THAT ONLY THE SOUTHERN PORTIONS OF THE FORECAST AREA WILL BE SUSCEPTIBLE FOR ANY PRECIPITATION. THUS WILL MENTION A CHANCE OF SHOWERS FOR SOUTH CENTRAL VERMONT AS WELL AS THE NORTHERN ADIRONDACKS. THE REMAINDER OF THE FORECAST AREA SHOULD EITHER BE MOSTLY CLOUDY OR CLOUDY WITH TEMPERATURES RIGHT AROUND OR SLIGHTLY WARMER THAN SATURDAY. IN THE EXTENDED...UPPER TROUGH TO BE FAR ENOUGH SOUTH AND EAST FOR CONTINUE MENTION OF DRY CONDITIONS FOR MONDAY. NEXT UPSTREAM SHORTWAVE TROUGH MOVE ACROSS THE SOUTHERN TIER OF CANADA AND DRAG A COLD FRONT INTO THE REGION TUESDAY. WILL CONTINUE MENTION OF A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH PRESSURE BUILDS IN BEHIND THIS FRONT ON WEDNESDAY FOR SOMEWHAT COOLER AND DRIER WEATHER. WORK ZONES IN ALBADMBTV BY 230 PM EVENSON .BTV...NONE.
In the hours before
Local storm report, Jul 14, 12:40 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1240 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM MIDDLESEX VT .25 INCH HAIL
07/14/00 WASHINGTON STATE POLICE REPORTED PEA
SIZE HAIL FOR ABOUT 5
MINUTES.Local storm report, Jul 14, 3:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
343 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM MIDDLESEX VT .25 INCH HAIL
07/14/00 WASHINGTON STATE POLICE REPORTED PEA
SIZE HAIL FOR ABOUT 5
MINUTES.
0255 PM EAST LYNDON VT SMALL HAIL
07/14/00 CALEDONIA PEA TO SMALL MARBLE SIZE
HAIL REPORTED NEAR THE
EAST LYNDON/KIRBY TOWN
LINES.
0330 PM OGDENSBURG NY SMALL HAIL
07/14/00 SAINT LAWRENCE 3/8" HAIL REPORTED BY
HAM RADIO OPERATOR. LASTED
FOUR MINUTES.Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.